Testosterone Therapy Doesn't Worsen Urinary Symptoms
MONDAY, Nov. 25, 2013 (HealthDay News) -- For hypogonadal men, testosterone replacement therapy is associated with a low risk of worsening lower urinary tract symptoms, according to a study published in the November issue of The Journal of Urology.
Jeffrey A. Pearl, from the Southern Illinois University School of Medicine in Springfield, and colleagues examined the effect of testosterone replacement therapy on lower urinary tract symptoms in a cohort of 120 hypogonadal men identified from an outpatient database. The American Urological Association symptom index (AUASI) was used to assess lower urinary tract symptoms before and after testosterone replacement therapy; patients were monitored for side effects of testosterone therapy.
The researchers found that the mean change in AUASI was −1.07 and mean change in prostate specific antigen was 0.44 ng/dL. Overall, 45.8, 31.7, and 22.5 percent of patients had less than a three-point AUASI change in either direction, an improvement of three or more points, and a worsening of three or more points, respectively. During the course of the study, 7.5 percent of men initiated new medications for lower urinary tract symptoms, with no significant change in AUASI for those with use of new medications or without use of lower urinary tract medications. Four patients (3.3 percent) had lower urinary tract symptom progression and needed transurethral resection of the prostate.
"Many men experience symptom improvement while changes in prostate specific antigen appear minor," the authors conclude.
One author disclosed financial ties to the pharmaceutical industry.
Full Text (subscription or payment may be required)
Copyright © 2013 HealthDay. All rights reserved.